Epidural - Medical Negligence Lawyers
If you have been injured by a healthcare professional including a doctor, dentist, nurse or technician and would like to speak to a medical negligence lawyer without further obligation, just use the helpline. A medical negligence lawyer who deals exclusively in epidural personal injury claims will speak to you, giving free advice and information on how best to preserve your legal right to receive compensation as a result of injuries caused by epidural medical negligence.
Our epidural medical negligence lawyers have solicitors offices situated in Adelaide, Canberra, Melbourne, Perth, Sydney, Brisbane and Darwin.
Epidural Errors - Medical Negligence
An epidural injection is an injection of anti-inflammatory or pain killer medication into the epidural space, which is the space just outside the dura. It can decrease the level of inflammation in the nerve roots using a onetime injection or a catheter infusion. In some situations, pain relief can last up to a month.
When giving an epidural, a relaxation medication is given by IV. The patient sits and curls over their body or lies along his side on an x-ray table. The skin is scrubbed with iodine solution and a needle is injected into the intrathecal space. The area is numbed before inserting the hollow needle. Medication is given through the hollow needle or through a catheter inserted in the back.
Epidural injections aren’t completely safe. The doctor can accidentally inject the drug into the intrathecal space, next to the spinal cord. The wrong dose or the wrong medication can be injected. One of the major risks includes giving the wrong infusion of the wrong medication. One way this can happen is during the administration of bupivacaine, given by IV. IV bupivacaine leads to imminent cardiotoxicity—problems with heart contractility and arrhythmias. Such a situation is often resistant to normal resuscitation effort. Medications supposed to be given by IV, such as vincristine and morphine, have been given by means of the epidural route, with fatal results.
There have been a number of similar mix-ups between medications that are supposed to be epidural and those are supposed to be IV medication. In one case, a 16 year old woman in labour died recently after getting bupivacaine and fentanyl. Another woman died after receiving bupivacaine. The patient developed seizures and arrested, without successful resuscitation. These are, unfortunately, not isolated events. Such events occurred in the UK and US, with many near fatal or fatal. The most common error was giving medication designed for the epidural use and giving instead by IV. Vincristine has been given intrathecally, with results that have been fatal.
It is now known that these epidural-IV mix-ups can be prevented. There can be changes made to the epidural syringe and tubing connections so that these items are incompatible with IV tubing. There are recommendations around having two nurses address the label on these types of medications and on having each type of medication in different drawers with different labelling. Unfortunately, many of these protection messages were in place but weren’t followed at the time of the incidents. Recommendations will not prevent all possibilities of mix-up between IV and epidural medications.
Ways to reduce the risks of mix-ups:
- Use medications that are less cardiotoxic than in the case of bupivacaine. Newer agents seem to have a lesser degree of cardiotoxicity than bupivacaine, such as ropivacaine.
- The doctor should require that the prescription orders be made completely clear, including the route.
- To lessen tubing mix-ups, change a keep open IV to become a saline lock so that access is maintained.
- If a preparation is not available commercially, make it in the pharmacy. If available commercially, get the medication that way.
- Put epidural medications in a separate area from IV medication and use properly labelled syringes with small volume bags.
- Use barcode technology to make sure all medications are given properly.
- Dispense medications immediately before use and hand it off directly to the clinician. It shouldn’t be sent via pneumatic tubes.
- Dispense intrathecal medication in overwraps that help differentiate these types of syringes from IV medication.
- Dispense vincristine by IV in a small volume bag so that it can be differentiated between syringes and bags containing something else.
- Label epidural medications to say "For epidural use only" and have colours to differentiate these medications.
- Separate the storage of epidural and IV infusion medications.
- Make the epidural pumps look differently from IV infusions.
- Label pumps for "epidural use only".
- Don't use dual channel pumps for IV and epidural use.
- Set the appearance of the tubing as different between IV and epidural use.
- Hang these medications with the labels facing out.
HELPLINE: ☎ 1800 633 634
The author of the substantive medical writing on this website is Dr. Christine Traxler MD whose biography can be read here